Increase in benzos on the street

Public Health Sudbury & Districts say they are seeing an increase in powerful sedatives on the street.

The unit says the Community Drug Strategy has received reports of an increase in Benzodiazepines on the street.

Known as benzos, the release states these can be powerful sedatives also known under several other names such as Valium or Ativan.

Benzos and opioids when taken together increase the risk of overdose and death.

A benzo overdose may last for hours with the person being extremely sleepy, having poor balance, slurred speech, memory loss and blackouts.

The Health Unit says Using naloxone can reverse the opioid overdose which may improve breathing,

but the person may not regain consciousness due to sedation from benzos. Calling 911 for medical help is advised.

How to respond to opioid overdose and benzo toxicity:

GIVE NALOXONE. This will help reverse the opioid overdose. This may improve breathing,
but the person may not regain consciousness due to sedation from benzos.

Call 911 to get medical help and keep monitoring their breathing.

For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist. www.ontario.ca/page/get-naloxone-kits-free

PHOTO: Naloxone kits are available for free from pharmacies, health providers and health units for anyone who is in need. Photo provided by Ontario.ca

This entry was posted in Local, News. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *